Thiotepa (TT) has not been reported to cause cardiomyopathy, whereas cyclophosphamide (Cy)-related cardiomyopathy is well characterized. To search for cases of acute onset cardiomyopathy associated with TT, we retrospectively reviewed 171 patients who received TT-containing conditioning regimens for blood or marrow transplantation (BMT). Nine of 171 patients (5.3%) developed clinical congestive heart failure in the post-BMT period. The median time to onset of heart failure was 15 days after BMT (range 5-30). The median pre-BMT left ventricular ejection fraction (LVEF) was 50% (range 42-65%) as determined by two-dimensional echocardiogram, or gated blood pool scan. At the time of cardiomyopathy onset, LVEF was 30%. Six patients died of causes unrelated to heart failure. All affected patients who developed congestive heart failure following administration of TT had some evidence of cardiac dysfunction prior to transplantation. Significant risk factors for the development of cardiomyopathy included low pre-BMT-LVEF and female sex - particularly in females receiving allogeneic transplantation. The incidence of congestive heart failure with TT-containing regimens was similar to the incidence using other regimens with and without Cy. The mean time to clinical evidence of TT-associated cardiomyopathy was longer than the mean time reported with Cy. We recommend caution in using high-dose TT-containing regimens for patients with histories of cardiac dysfunction.
- Blood and marrow transplantation
- Conditioning regimen
- Congestive heart failure
- Left ventricular ejection fraction
ASJC Scopus subject areas